On the number of ground states of the Edwards-Anderson spin glass model
Annales de l'I.H.P. Probabilités et statistiques, Volume 50 (2014) no. 1, p. 28-62

Ground states of the Edwards-Anderson (EA) spin glass model are studied on infinite graphs with finite degree. Ground states are spin configurations that locally minimize the EA Hamiltonian on each finite set of vertices. A problem with far-reaching consequences in mathematics and physics is to determine the number of ground states for the model on d for any d. This problem can be seen as the spin glass version of determining the number of infinite geodesics in first-passage percolation or the number of ground states in the disordered ferromagnet. It was recently shown by Newman, Stein and the two authors that, on the half-plane ×, there is a unique ground state (up to global flip) arising from the weak limit of finite-volume ground states for a particular choice of boundary conditions. In this paper, we study the entire set of ground states on the infinite graph, proving that the number of ground states on the half-plane must be two (related by a global flip) or infinity. This is the first result on the entire set of ground states in a non-trivial dimension. In the first part of the paper, we develop tools of interest to prove the analogous result on d .

Les états fondamentaux du modèle de verre de spins de Edwards-Anderson (EA) sont étudiés sur des graphes infinis de degré fini. Les états fondamentaux sont les configurations de spins qui minimisent de manière locale l’Hamiltonien pour chaque ensemble fini de sommets. Un problème avec des implications importantes en physique et en mathématique est de déterminer le nombre d’états fondamentaux pour le modèle sur d pour un d>1 donné. Ce problème est la version équivalente pour les modèles de verre de spins du problème du nombre de géodésiques infinies en percolation de premier passage et du nombre d’états fondamentaux du modèle d’Ising ferromagnétique désordonné. Il a été montré récemment par Newman, Stein et les deux auteurs que sur le demi-plan ×, il existe un unique état fondamental (modulo un flip global des spins) produit par la limite faible des états fondamentaux des volumes finis pour un choix spécifique des conditions frontières. Dans cet article, nous étudions l’ensemble de tous les états fondamentaux sur le graphe infini ×. Nous montrons que le nombre d’états fondamentaux est deux (correspondant à un flip global des spins) ou infini. Ceci est le premier résultat sur l’ensemble de tous les états fondamentaux pour une dimension non-triviale. Dans la première partie, nous développons des outils qui sont pertinents à la résolution du problème analogue sur d .

DOI : https://doi.org/10.1214/12-AIHP499
Classification:  82D30,  82B44,  60K35
Keywords: spin glasses, Edwards-Anderson model, ground states
@article{AIHPB_2014__50_1_28_0,
     author = {Arguin, Louis-Pierre and Damron, Michael},
     title = {On the number of ground states of the Edwards-Anderson spin glass model},
     journal = {Annales de l'I.H.P. Probabilit\'es et statistiques},
     publisher = {Gauthier-Villars},
     volume = {50},
     number = {1},
     year = {2014},
     pages = {28-62},
     doi = {10.1214/12-AIHP499},
     zbl = {1292.82044},
     mrnumber = {3161521},
     language = {en},
     url = {http://www.numdam.org/item/AIHPB_2014__50_1_28_0}
}
Arguin, Louis-Pierre; Damron, Michael. On the number of ground states of the Edwards-Anderson spin glass model. Annales de l'I.H.P. Probabilités et statistiques, Volume 50 (2014) no. 1, pp. 28-62. doi : 10.1214/12-AIHP499. http://www.numdam.org/item/AIHPB_2014__50_1_28_0/

[1] L.-P. Arguin, M. Damron, C. M. Newman and D. L. Stein. Uniqueness of ground states for short-range spin glasses in the half-plane. Comm. Math. Phys. 300 (2010) 641-657. | MR 2736957 | Zbl 1203.82101

[2] I. Bieche, R. Maynard, R. Rammal and J. P. Uhry. On the ground states of the frustration model of a spin glass by a matching method of graph theory. J. Phys. A 13 (1980) 2553-2576. | MR 582907

[3] K. Binder and A. P. Young. Spin glasses: Experimental facts, theoretical concepts, and open questions. Rev. Mod. Phys. 58 (1986) 801-976.

[4] R. M. Burton and M. Keane. Density and uniqueness in percolation. Comm. Math. Phys. 121 (1989) 501-505. | MR 990777 | Zbl 0662.60113

[5] S. Edwards and P. W. Anderson. Theory of spin glasses. J. Phys. F 5 (1975) 965-974.

[6] D. S. Fisher and D. A. Huse. Ordered phase of short-range Ising spin-glasses. Phys. Rev. Lett. 56 (1986) 1601-1604.

[7] J. Fink. Towards a theory of ground state uniqueness. Excerpt from Ph.D. thesis, 2010.

[8] C. Hoffman. Coexistence for Richardson type competing spatial growth models. Ann. Appl. Probab. 15 (2005) 739-747. | MR 2114988 | Zbl 1067.60098

[9] O. Kallenberg. Foundations of Modern Probability, 2nd edition. Springer, Berlin, 2002. | MR 1876169 | Zbl 0892.60001

[10] G. Iacobelli and C. Külske. Metastates in finite-type mean-field models: Visibility, invisibility, and random restoration of symmetry. J. Stat. Phys. 140 (2010) 27-55. | MR 2651437 | Zbl 1193.82020

[11] M. Loebl. Ground state incongruence in 2D spin glasses revisited. Electron. J. Combin. 11 (2004) R40. | MR 2097306 | Zbl 1051.82027

[12] M. Mézard, G. Parisi and M. A. Virasoro. Spin Glass Theory and Beyond. World Scientific, Singapore, 1987. | MR 1026102 | Zbl 0992.82500

[13] A. A. Middleton. Numerical investigation of the thermodynamic limit for ground states in models with quenched disorder. Phys. Rev. Lett. 83 (1999) 1672-1675.

[14] C. Newman. Topics in Disordered Systems. Birkhaüser, Basel, 1997. | MR 1480664 | Zbl 0897.60093

[15] C. M. Newman and D. L. Stein. Are there incongruent ground states in 2D Edwards-Anderson spin glasses? Comm. Math. Phys. 224 (2001) 205-218. | MR 1868997 | Zbl 1051.82013

[16] C. M. Newman and D. L. Stein. Topical review: Ordering and broken symmetry in short-ranged spin glasses. J. Phys. Cond. Mat. 15 (2003) R1319-R1364.

[17] M. Palassini and A. P. Young. Evidence for a trivial ground-state structure in the two-dimensional Ising spin glass. Phys. Rev. B 60 (1999) R9919-R9922.

[18] J. Wehr. On the number of infinite geodesics and ground states in disordered systems. J. Stat. Phys. 87 (1997) 439-447. | MR 1453745 | Zbl 0937.82020

[19] J. Wehr and J. Woo. Absence of geodesics in first-passage percolation on a half-plane. Ann. Probab. 26 (1998) 358-367. | MR 1617053 | Zbl 0937.60092